Home > Chemotherapy Side Effects > Tarceva® (erlotinib) Skin Rash

Tarceva® (erlotinib) Skin Rash

February 22, 2010 Leave a comment Go to comments

Authors Note: Different classes of drugs that show anti-Epidermal Growth Factor (EGFR) activity are being used to treat cholangiocarcinoma (CCA).  There are several drugs that show this effect, including Erbitux® (cetuximab), Iressa® (gefitinib) and Tarceva® (erlotinib).  Tarceva is the drug I am currently taking and thus the focus of this post.     

The Tyrosine Kinase inhibitor erlotinib (trade name: Tarceva®, manufactured by: OSI Pharmaceuticals, Distributed by Genentech) has shown anti-Epidermal Growth Factor (EGFR) activity and is being used for cholangiocarcinoma (CCA) patients (1,2).  Pancreatic tumors, colorectal tumors, non small cell lung cancer, and tumors of the biliary tract such as CCA often show over expression of EGFR (2,3,4).  Alterations in the function of EGFR lead to cell growth, invasion, angiogenesis, and metastases. Over expression has also been associated with a poorer prognosis (5,6).    

The convenience of a daily oral chemotherapy regimen cannot be understated.  While not specifically indicated for CCA, Tarceva® is an oral tablet which comes in 100mg strength that you take once a day.  Tarceva® is used alone or in combination with a patient’s infusion chemotherapy to shrink a tumor or control tumor growth or metastasis.  The most common side effects cited in the prescribing information for Tarceva® plus gemcitabine therapy are fatigue, rash, nausea, loss of appetite and diarrhea (7).  Not to diminish the effects of fatigue and diarrhea, both of which I experienced, the focus of this posting will be on the rash associated with Tarceva®, which is unique. 

“Tarceva® rash” It is similar to an acne that can affect the face, neck and torso.  My oncology team warned me to expect the rash when we began treatment and advised me to be on the look out for skin changes.  Sure enough, it was “full-blown” within 10 days of initiating treatment, covering my face and areas of my chest and back.       

The presence of a rash while on a EGFR inhibitor is a positive thing and has been linked to improved prognosis and survival (8,9,10), so as a patient don’t be discouraged by the rash and I would certainly not let it interfere with continuing treatment even if moderate to severe.  Also, keep in mind that the rash will often diminish over time.  Your physician will determine the severity of the rash based on a mild (grade 1), moderate (grade 2) or severe (grade 3/4) scale and determine which is the best course of treatment for the rash specifically you.          

There are several medications available to help control the rash and patients beginning Tarceva® should be aware of these options.  Topical  antibiotics work well and I personally used clindamycin phosphate 1% topical lotion (multiple manufacturers) which is a generically available prescription only lotion that belongs to a class of drugs called lincomycin antibiotics.  Clindamycin comes in a foam, gel, a solution and a lotion  that you apply to the affected areas twice daily.  It worked well for me and patients need to be aware that there are other topical treatments – including topical steroid creams – that may be used to treat the rash.  In more serious cases in which topical antibiotics or steroids fail to achieve relief, your physician may prescribe oral antibiotics like tetracycline (available in multiple generic forms), especially to prevent secondary infections in severe cases of rash (11).          

If the rash causes pruritus (itching) or discomfort, your physician may prescribe something to control this, like over-the-counter diphenhydramine (Benadryl®, multiple generic brands) to alleviate the itching.      

To conclude, hang in there if you’re on Tarceva® and experiencing a rash.  Advise your physician about your rash symptoms and rest assured that not only are their treatments for the rash, the presence of a rash is “a good thing”.

References:    

1. Moore MJ, Goldstein D, Hamm J, Figer A, et al: Erlotinib Plus Gemcitabine Compared With Gemcitabine Alone in Patients With Advanced Pancreatic Cancer: A Phase III Trial of the National Cancer Institute of Canada Clinical Trials Group.  Journal of Clinical Oncology, Vol 25, No 15 (May 20), 2007: pp. 1960-1966    

2. Philip PA, Mahoney MR, Allmer C, Thomas J, et al: Phase II Study of Erlotinib in Patients With Advanced Biliary Cancer. Journal of Clinical Oncology. 2006;24 19:3069–3074.    

3.  Yarden Y, Sliwkowski MX. Untangling the ErbB signalling network. Nature Reviews Molecular Cell Biology. 2001;2 2:127–137.     

 4.  Tabernero J. The role of VEGF and EGFR inhibition: implications for combining anti-VEGF and anti-EGFR agents. Molecular Cancer Research. 2007;5 3:203–220.    

5.  Mayer A, Takimoto M, Fritz E, et al: The prognostic significance of proliferating cell nuclear antigen, epidermal growth factor receptor, and mdr gene expression in colorectal cancer. Cancer 71:2454-2460, 1993.    

6.  Hemming AW, Davis NL, Kluftinger A, et al: Prognostic markers of colorectal cancer: An evaluation of DNA content, epidermal growth factor receptor, and Ki-67. Journal Surgical Oncology 51:147-152, 1992.
 
7. Tarceva® Prescribing information.
 
8. Clark G, Perez-Soler R, Siu L et al: Rash severity is predictive of increased survival with erlotinib HCI. Proceedings American Society Clinical Oncology 2003;22:196. 
 
9. Saltz L, Kies M, Abbruzzese JL et al. The presence and intensity of the cetuximab-induced acne-like rash predicts increased survival in studies across multiple malignancies. Proceedings American Society Clinical Oncology 2003;22:204.  
 
10. Wacker B, Nagrani T, Weinberg J et al:  Correlation between Development of Rash and Efficacy in Patients Treated with the Epidermal Growth Factor Receptor Tyrosine Kinase Inhibitor Erlotinib in Two Large Phase III Studies. Clinical Cancer Research July 1, 2007 13:3913-3921.
 
11.  Tarceva® (erlotinib) Rash Management Guide, Genentech USA, OSI Pharmaceuticals, Inc. 2009
  1. Joanne
    February 23, 2010 at 13:07

    Mark, Thanks so much for educating us with your blog and for allowing us keep up with your progress. You continue to be an inspiration. All the best, Joanne and Bill

  2. David Springer
    May 21, 2010 at 05:43

    Mark,

    I an CCA diagnosed with unresectable liver tuor correctly being treated with Gemcitabine/Cisplatin systemically and in the hope of affectig the tumor.

    In the UK where I am resident Erlotonib is not a prescribed drug (the UK Heatth Service doesn’t have it on the approved list nor are there local trials) however I have read some positive reports and seen Plase I / II trials underway.

    Can you please suggest any Hospital or Research centres either prescribing or testing at Phase II the efficacy of Erlotonib – perhaps I can use them to persuade my Oncologist to better consider its use in my case.

    Many thanks,

    Dave Springer

    • May 21, 2010 at 08:50

      David – First, sorry to hear you are battling CCA…our thoughts are with you.

      As far as clinical trials in the U.K. go, try this web site to start with, http://clinicaltrials.gov/ it is the U.S. National Institute of Health Clinical Trials web site that lists all clinical trials that U.S. NIH is sponsoring in full or in part, including those taking place in other countries. You can search the list of trials by “erlotinib” and see if there are any in the U.K. Next, try these web sites which are U.K. Specific:
      http://www.controlled-trials.com/ukctg/

      http://www.cancerhelp.org.uk/trials/index.htm

      You may also see if erlotinib is available in any of the markets on the continent with a U.K. prescription. Hope this helps my friend, best of luck to you in your search.

  3. Mike Nichols
    February 19, 2011 at 17:40

    Thank you for the information but what do you mean by: “Over Expression?” Do you mean the worse the rash the better the prognosis or what?

    • February 21, 2011 at 13:49

      Mike: Thank you for your question, I am certain others may have the same question and appreciate you bringing it up. In this case, the term “over expression” refers to the tumor showing a higher amount of EGFR protein than would be expected. It is thought to be caused by gene amplification in the tumor. The two (EGFR protein over expression and gene amplification) have been significantly associated in several types of tumors, including cholangiocarcinomas.
      Because of the key role of EGFR activity in skin, dermatological toxicities such as rashes, puritis and dry skin have frequently been reported with EGFR inhibitors.
      I hope this is of help to you. Best wishes to you and your caregivers in your cancer journey.
      – Mark

  1. No trackbacks yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: